Skip to main content

Ethionamide-induced gynecomastia: A rare case report

Abstract

Gynecomastia is a rare side effect of antitubercular chemotherapy. A 22-year-old male patient was diagnosed as a multidrug-resistant tuberculosis case and was put on standard second-line antituberculosis drugs. Two months later, the patient developed painful enlarged left breast with size 2×3cm2, mobile, tender, and normal nipple-areola without any discharge. Common endocrinological and biochemical tests were normal. Ethionamide-induced gynecomastia was suspected. Ultrasonography of the breast showed hypoechoic shadow suggesting glandular tissue hyperplasia without any deeper tissue infiltration. On discontinuing ethionamide, gynecomastia reduced gradually. On reintroduction, gynecomastia reappeared and again disappeared within weeks after withdrawal. Thus, painful gynecomastia induced by ethionamide was concluded. We report this case of unilateral painful gynecomastia because of its rarity and for the purpose of documentation and awareness.

References

  1. Braunstein GD. Gynecomastia. N Engl J Med 1993; 328:490–495.

    CAS  Article  Google Scholar 

  2. Thomson DF, Carter JR. Drug-induced gynecomastia. Pharmacotherapy 1993; 13:37–45.

    Google Scholar 

  3. Carlson HE. Gynecomastia. N Engl J Med 1980; 303:795–799.

    CAS  Article  Google Scholar 

  4. Petri WA Jr. Chemotherapy of tuberculosis, mycobacterium avium complex disease and leprosy. In: Brunton LL, Lazo JS, Parker KL, editors. Goodman and Gilmans the pharmacological basis of therapeutics. New York: Mc Graw-Hill; 2006. 1203–1224.

    Google Scholar 

  5. Braunstein GD. Aromatase and gynecomastia. Endocr Relat Cancer 1999; 6:315–324.

    CAS  Article  Google Scholar 

  6. Bembo SA, Carlson HE. Gynecomastia: its features, and when and how to treat it. Cleve Clin J Med 2004 71:511–517.

    Article  Google Scholar 

  7. Guinet P, Garin JP, Morpex A. A case of gynecomastia in pulmonary tuberculosis during the course of treatment with isonicotinic acid hydrazide. Lyon Med 1953; 85:281–284.

    Google Scholar 

  8. Chunhaswasdikul B. Gynecomastia in association with administration of thiacetazone in the treatment of tuberculosis. J Med Assoc Thai 1974; 57:323–327.

    CAS  PubMed  Google Scholar 

  9. Gumbo T. Chemotherapy of tuberculosis, Mycobacterium avium complex disease, and leprosy. In: Brunton LL, Chabner BA, Knollmann BC, editors. Goodman & Gilmans the pharmacological basis of therapeutics. 12th ed. New Delhi: McGraw Hill; 2011. 1549–1570.

    Google Scholar 

  10. Carlson HE. Gynecomastia. In: Morley JE, Korenman SG, editors. Endocrinology and metabolism in the elderly. Boston: Blackwell Scientific Publications Inc; 1992. 294–307.

    Google Scholar 

  11. Bannayan GA, Hajdu SI. Gynecomastia: clinicopathologic study of 351 cases. Am J Clin Pathol 1972; 57:431–437.

    CAS  Article  Google Scholar 

  12. Fruhstorfer BH, Malata CM. A systematic approach to the surgical treatment of gynaecomastia. Br J Plastic Surg 2003; 56:237–246.

    CAS  Article  Google Scholar 

  13. Sharma PK, Bansal R. Gynecomastia caused by ethionamide. Indian J Pharmacol 2012; 44:654–655.

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Rupam K. Ta MBBS, MD (TB & RD), DNB.

Additional information

This is an open access article distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 3.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

Rights and permissions

This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/.

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Banerjee, S.N., Ta, R.K., Mallick, M.S. et al. Ethionamide-induced gynecomastia: A rare case report. Egypt J Bronchol 11, 70–73 (2017). https://doi.org/10.4103/1687-8426.198998

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.4103/1687-8426.198998

Keywords

  • ethionamide
  • gynecomastia
  • multidrug-resistant tuberculosis